I have some blood disorders. What is wrong with me?
On December 19th, 2008 I was diagnosed with ITP and walked into the hospital with only 2,000 Platelets discovering I also had mono. I was given IVIG (Chemo) for two nights and I had a bone marrow biopsy. After 6 months of steroids I was said to be okay but I always felt tired. notice flaky skin above and below my eye, along with symptoms of dizziness, poor circulation to my legs and feet, muscle spasms with legs, dropping things without realization, confusion, effected thinking process, an extreme amount of blood loss during cycle and headache in left frontal lobe (common), blurry vision out of my left eye.
ITP, or idiopathic thrombocytopenia purpura, is a condition in which the body's immune system produces anti-bodies to platelets, which causes them to be destroyed in the spleen. The usual treatment for this condition is prednisone (as you have taken), as well as oftentimes IVIG in the acute setting. If these treatments do not work, other medications or even surgery to remove the spleen may be tried. Given your concerning set of current symptoms following treatment for ITP, I highly recommend you schedule an appointment to speak with your doctor in order for him or her to obtain a more complete history, perform a physical exam, and run appropriate testing. Although your symptoms appear to be diverse, one possible complication of ITP comes from the treatment itself. After taking steroids for such a long time period, it is important to taper down the dose slowly. Otherwise, you can go into adrenal failure. Steroids are usually produced by the adrenal glands, and when you take steroids in pill form, this suppresses the normal function of the adrenal gland. This effect can persist even after you stop taking the oral steroids, resulting in very low levels of steroids in your body, as the adrenal gland is still suppressed and is not making these molecules. This may explain some of your symptoms, such as dizziness, headache, changes in thinking, and musculoskeletal effects. The other possibility to explain the heavy menses and possibly any weakness you are experiencing a relapse of the ITP. Unfortunately, this condition can often recur following effective treatment, especially if there is another viral infection that triggers it. Again, it is very important that you make an appointment to see your doctor, so that he or she can perform a complete evaluation and possibly either restart prednisone or resume treatment of ITP if blood testing reveals that your platelet count is again low.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
- My 2 year son have a 6.8 hemoglobin, is it a serious problem?
- My MRI revealed 7mm lytic lesion. What type of doctor do I need now?
- What can cause low white blood cell count in a child?
- What does transient reaction mean in relation to my platelets being elevated?
- Why do my gums bleed without brushing my teeth?
Need More Info?